Wyoming, 2010

Winter Storm in Wyoming, March 22 to 23, 2010

March 22 to 23, 2010 · NWS RIW · 5 events in 5 counties and zones

Pacific low pressure moved southeast from the Great Basin through Colorado, bringing dynamically driven snow followed by localized upslope enhancement as the low deepened over Colorado. Snowfall of 18 inches occurred on Casper Mountain and up to a foot fell in the higher elevations south of Rock Springs around Quaking Aspen Mountain.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Pacific low pressure moved southeast from the Great Basin through Colorado, bringing dynamically driven snow followed by localized upslope enhancement as the low deepened over Colorado. Snowfall of 18 inches occurred on Casper Mountain and up to a foot fell in the higher elevations south of Rock Springs around Quaking Aspen Mountain. Reports of five to seven inches of snow were received from near the Granite Mountains in Fremont and Natrona counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 22, 2:46 PM MST, 6 hours 14 minutes earlier.

Area forecast discussion, Mar 22, 2:46 PM MST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
346 PM MDT MON MAR 22 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

A PACIFIC STORM SYSTEM MOVING ACROSS THE PACIFIC
NORTHWEST...DIGGING INTO THE GREAT BASIN WILL CONTINUE TO MOVE
THROUGH THE GREAT BASIN...AND THE NORTHERN AND CENTRAL ROCKIES
TONIGHT AND TUESDAY. THE AIR MASS IS UNSTABLE OVER THE AREA WITH
WIDESPREAD CONVECTION DEVELOPING. A CLOUD TO GROUND LIGHTNING
STRIKE OCCURRED NEAR WORLAND AND PEA SIZE HAIL WAS REPORTED AROUND
MEETEETSE THIS AFTERNOON. MUCH OF THE WEST HAS SEEN SNOW WITH THE
VALLEYS STARTING AS RAIN AND CHANGING OVER TO SNOW IN JACKSON
HOLE. THE SYSTEM HAS GOOD UPPER LEVEL DIVERGENCE...STRONG
BAROCLINIC BOUNDARIES WITH DEEP INSTABILITY AND AMPLE MOISTURE.
THE MODELS ARE BEING DRIVEN BY THE DEEP CONVECTION AND THERE IS
LITTLE CONSISTENCY BETWEEN THEM. THE SYSTEM DOES BECOME MORE
UPSLOPE DRIVEN TONIGHT AND TUESDAY MORNING WITH THE FOCUS AREAS
ALONG THE NORTH SLOPES OF THE OWL CREEK AND BRIDGER MOUNTAINS...THE
ABSAROKA MOUNTAINS...THE BIGHORN MOUNTAINS...THE EAST SLOPES OF
THE WIND RIVER MOUNTAINS AND CASPER MOUNTAIN. THERE IS POTENTIAL
FOR SIGNIFICANT SNOWFALL IN CENTRAL TO EASTERN SWEETWATER BUT THE
MODELS ARE SO DIVERGENT IN THE PRECIPITATION THERE THAT A
CONSERVATIVE APPROACH WAS TAKEN. NORTHERN JOHNSON COUNTY IS ALSO A
POT ENTAIL AREA TO RECEIVE MUCH HEAVIER SNOW THAN IS IN THE
CURRENT FORECAST WITH HUGE MODEL DIVERSITY THERE. TEMPERATURES
WILL BE MODERATED TONIGHT WITH MORE WIDESPREAD CLOUD COVER AND
PRECIPITATION. TUESDAY WILL BE COLD IN THE SOUTH BUT THE NORTH
SHOULD WARM WITH AFTERNOON CLEARING. MODELS SHOW THE MOST
CONSISTENCY IN THE ENDING OF THE INTENSE PRECIPITATION AROUND NOON
AND RAPIDLY IMPROVING CONDITIONS BETWEEN NOON AND LATE AFTERNOON.
THE CASPER AREA/SOUTHERN NATRONA COUNTY AND PORTIONS OF EASTERN
SWEETWATER COUNTY HAVE THE BEST POTENTIAL FOR SNOWFALL CONTINUING
INTO TUESDAY NIGHT BUT THE GFS IS THE MODEL THAT KEEPS IT GOING
WHILE THE NAM CLEARS IT OUT QUICKER. TEMPERATURES WILL DROP IN THE
SINGLE DIGITS WITH LOCAL BELOW ZERO LOWS IN THE WEST WEDNESDAY
MORNING. FOG WILL BE POSSIBLE IN THE WESTERN VALLEYS AND CENTRAL
BASINS. THE CENTRAL BASINS SHOULD HAVE LOWS IN THE TEENS TO UPPER
SINGLE DIGITS. REBOUND SHOULD BE AS DRAMATIC WEDNESDAY AND
WEDNESDAY NIGHT AS IT WAS AFTER THE LATE WEEK STORM LAST WEEK.
SOME LOWS REBOUNDED OVER 30 DEGREES IN 48 HOURS AND EXPECT A
STRONG BOUNCE AGAIN WITH WESTERLY FLOW ALOFT DEVELOPING WEDNESDAY
AFTERNOON AND EVENING. RELATIVELY LOW CONFIDENCE IN THE DETAILS
WITH THIS FORECAST AS MODELS HAVE SO MUCH SPREAD IN POTENTIAL
PRECIPITATION LOCATIONS.

.LONG TERM...THURSDAY THROUGH MONDAY

RIDGE AXIS IS EXPECTED TO WEAKEN THURSDAY ALLOWING A SHORTWAVE TO
SKIRT THE NWRN ZONES DURING THE AFTERNOON AND EVENING. THE BIGGER
WEATHER CHANGE WILL OCCUR IN THE WEST FRIDAY AND SPREADING EAST OF
THE DIVIDE LATE IN THE DAY OR BY FRIDAY EVENING. RAIN WILL QUICKLY
CHANGE OVER TO SNOW ACROSS THE CENTRAL AND SERN ZONES FRIDAY
EVENING WITH SIGNIFICANT ACCUMULATIONS POSSIBLE DEPENDING ON THE
EXACT TRACK AND STRENGTH. HAVE INCREASED POPS EAST OF THE DIVIDE
FRIDAY NIGHT INTO THE MID CHANCE TO LOW LIKELY CATEGORY FOR
STARTERS. WILL SEE WHAT THE TRENDS LOOK LIKE TONIGHT. THIS SYSTEM
IS CURRENTLY OVER KAMCHATKA AND SHOULD HAVE PLENTY OF COLD AIR
WITH IT SO THE CHANGEOVER TO SNOW SHOULD NOT BE A PROBLEM FRIDAY
NIGHT. STILL A CHANCE THIS SYSTEM COULD DIG TOO FAR S AND IMPACT
MORE OF CO AND SERN WY BUT EVEN WITH THAT TRACK...THE STRENGTH OF
THIS LOW WOULD LIKELY RESULT IN AT LEAST SOME LIGHT PCPN THIS FAR
NORTH. GRADUAL IMPROVEMENT FROM NW TO SE SATURDAY AS A RIDGE ALOFT
SLOWLY BUILDS INTO THE INTER-MOUNTAIN WEST FOR THE SECOND HALF OF
THE WEEKEND. TEMPERATURES SHOULD REBOUND NICELY ON SUNDAY. NEXT
SYSTEM IS EXPECTED TO MOVE INTO THE PACNW EARLY NEXT WEEK WITH THE
RIDGE AXIS SHIFTING ACROSS WYOMING ON MONDAY. KEEPING MONDAY DRY
FOR NOW UNLESS THE TIMING SPEEDS UP. MILD LOWS COULD BE QUITE
POSSIBLE MONDAY MORNING WITH W TO SW BREEZES AND SOME HIGH CLOUDS.
MONDAY STILL LOOKS MILD IN MOST AREAS WITH ONLY LEE ENHANCED
CLOUDS POSSIBLY HAMPERING SOME LEE SIDE MTN AREAS.

&&

.AVIATION...

AN AREA OF LOW PRESSURE WILL MOVE SOUTHEASTWARD FROM SOUTHERN IDAHO
TONIGHT ACROSS NORTHERN UTAH AND INTO CENTRAL COLORADO BY LATE IN
THE DAY TUESDAY. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL
EXTEND ALONG A LINE FROM DUBOIS TO LANDER TO CASPER AT 00Z THIS
EVENING AND WILL PUSH SOUTHWARD TO THE WYOMING COLORADO BORDER BY
MIDNIGHT TONIGHT. THIS FRONT WILL SHIFT THE WINDS TO THE NORTH AND
NORTHEAST THIS EVENING ACROSS CENTRAL WYOMING AND WESTERN SWEETWATER
COUNTY. MOISTURE AND INSTABILITY AHEAD OF THE COLD FRONT WILL BRING
IFR/MVFR CONDITIONS TO KJAC THIS EVENING THROUGH AROUND MIDNIGHT.
MOUNTAIN OBSCURATIONS ARE EXPECTED ACROSS THE WESTERN MOUNTAINS THIS
EVENING AND THROUGH THE PRE-DAWN HOURS. MOUNTAIN OBSCURATIONS ARE
EXPECTED THIS EVENING THROUGH LATE TUESDAY MORNING IN THE BIGHORN
MOUNTAINS. UPSLOPE SNOWFALL WILL DEVELOP ACROSS FREMONT
COUNTY...NATRONA COUNTY AND EASTERN SWEETWATER COUNTY AFTER MIDNIGHT
TONIGHT WITH IFR/MVFR CEILINGS AND VSBYS AFTER MIDNIGHT THROUGH MID
TO LATE MORNING WITH KCPR...KLND AND KRIW AFFECTED.
COLDER...UNSTABLE AIRMASS WILL ALLOW ISOLATED TO SCATTERED RAIN/SNOW
SHOWERS TO DEVELOP TUESDAY LATE MORNING THROUGH THE LATE AFTERNOON
ACROSS THE ENTIRE REGION WITH NUMEROUS MOUNTAIN OBSCURATIONS.
IMPROVEMENT TO VFR CONDITIONS ARE EXPECTED IN THE LOWER ELEVATIONS
LATE TUESDAY MORNING THROUGH TUESDAY AFTERNOON.

&&

.FIRE WEATHER...
A PACIFIC STORM SYSTEM WILL BRING INCREASED SHOWERS WITH ISOLATED
EARLY EVENING THUNDERSTORMS TO THE AREA. GUSTY WINDS AND LOWERING
CLOUD CEILINGS WILL BRING MIXING HEIGHTS DOWN BELOW 1000 FEET WITH
POOR SMOKE DISPERSAL. MUCH OF THE AREA WILL SEE PRECIPITATION
START AS RAIN AND THE CHANGE OVER TO SNOW. THE MOUNTAINS ABOVE
8000 FEET SHOULD SEE ALL SNOW. MANY MOUNTAIN AREAS WILL SEE 6 TO
12 INCHES OF SNOW WITH AREAS NEAR THE MOUNTAINS MAY SEE 3 TO 6 INCHES.
COLDER TEMPERATURES...HIGH HUMIDITY AND LOW STRATUS WILL BE SPREAD
OVER THE AREA TUESDAY WITH POOR SMOKE DISPERSAL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT
TUESDAY WYZ015-018>020-022.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT WYZ001-012.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
TUESDAY WYZ002-005>009.

&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...SMITH
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Mar 22, 4:00 AM MST, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON MAR 22 2010

WYZ001>020-022>030-231100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON MAR 22 2010

...WINTER WEATHER ADVISORIES FOR YELLOWSTONE AND GRAND TETON
NATIONAL PARKS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL CONTINUE ACROSS THE NORTHWEST MOUNTAINS TODAY
WITH AREAS OF LIMITED VISIBILITY ALONG WITH SLICK OR SNOW-PACKED
ROADS OVER THE HIGHER PASSES...INCLUDING TETON PASS. SNOWFALL ACROSS
THE WEST WILL CONTINUE THROUGH THIS EVENING. SNOWFALL WILL WEAKEN
LATE THIS EVENING WITH STORM SNOWFALL TOTALS OF 5 TO 10 INCHES
EXPECTED.

SHOWER COVERAGE WILL INCREASE THIS AFTERNOON BRINGING RAIN SHOWERS
OVER AREAS EAST OF THE CONTINENTAL DIVIDE. ADDITIONALLY...AN
UNSTABLE ATMOSPHERE WILL BRING THE POTENTIAL FOR ISOLATED
THUNDERSTORMS ACROSS MUCH OF THE AREA TODAY. SHOWER ACTIVITY WILL
CONVERT TO SNOWFALL AFTER SUNSET TONIGHT. PERIODS OF MODERATE
SNOWFALL MAY BE PRESENT ACROSS THE CENTRAL BASINS THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW SHOWERS CONTINUE ON TUESDAY FOR MUCH OF CENTRAL AND WESTERN
WYOMING. LOCALLY HEAVY SNOW SHOWERS...AND RAPID ACCUMULATIONS
POSSIBLE UNDER PERSISTENT HEAVY SNOW BANDS WILL BE POSSIBLE WITH
SNOWFALL ON TUESDAY. SEE WINTER WEATHER ADVISORY PRODUCTS FOR MORE
INFORMATION AND STAY TUNED FOR UPDATES ON THIS STORM.

ANOTHER STORM SYSTEM MAY AFFECT THE CENTRAL AND SOUTHERN PORTIONS OF
THE AREA LATE FRIDAY INTO EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL FROM THE NORTHWEST
MOUNTAINS TODAY.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Green Mountains & Rattlesnake Range

When
March 22, 9:00 PM MST to March 23, 5:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Public
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Rock Springs & Green River

When
March 23, 1:00 AM MST to 12:00 PM MST
Where
Rock Springs & Green River forecast zone
Reported by
CoCoRaHS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Flaming Gorge

When
March 23, 1:00 AM MST to 12:00 PM MST
Where
Flaming Gorge forecast zone
Reported by
CoCoRaHS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, East Sweetwater County

When
March 23, 1:00 AM MST to 4:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
CoCoRaHS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, Casper Mountain

When
March 23, 3:00 AM MST to 5:00 PM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215041, 215043, 215044, 215045, 215042.